Arizona, 2007

Hail in Arizona, September 22, 2007

September 22, 2007 · NWS FGZ · 1 event in 1 county or zone

Golf ball sized hail fell from a thunderstorm about 9 miles south of the town of Pine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Golf ball sized hail fell from a thunderstorm about 9 miles south of the town of Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 22, 2:10 PM MST, 35 minutes earlier.

Area forecast discussion, Sep 22, 2:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
210 PM MST SAT SEP 22 2007

.SYNOPSIS...A COLD FRONT WILL CONTINUE TO MOVE ACROSS NORTHERN
ARIZONA THIS EVENING AND OVERNIGHT. AS A RESULT...EXPECT SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN...HAIL...AND GUSTY WINDS...TO
CONTINUE TO MOVE EASTWARD OVERNIGHT. DRIER AND MORE STABLE AIR WILL
MOVE INTO THE REGION ON SUNDAY...ALTHOUGH TEMPERATURES WILL REMAIN
COOL FOR THIS TIME OF THE YEAR. DRIER AND WARMER AFTERNOON
TEMPERATURES WILL RETURN FOR EARLY NEXT WEEK.

&&

.DISCUSSION...SEVERE WEATHER IMPACTING AREA...SO NOT MUCH TIME FOR
DISCUSSION. SEVERE THUNDERSTORM WATCH OUT UNTIL 800 PM FOR
YAVAPAI...NORTHERN GILA...AND EXTREME SOUTHERN COCONINO COUNTIES.
STRONG WIND SHEAR ALONG WITH MARGINAL CAPE VALUES LEADING TO
DEVELOPMENT OF SUPERCELLS ACROSS THE SOUTHERN FORECAST AREA. EXPECT
THIS SEVERE WEATHER POTENTIAL TO LAST INTO THE EARLY EVENING HOURS
WITH THE PRIMARY THREAT BEING STRONG WINDS AND LARGE HAIL ALONG WITH
EVEN THE POSSIBILITY OF A TORNADO. TRAINING ECHOS WITH HEAVY RAIN
ALSO IMPACTING YAVAPAI COUNTY WITH BANDS OF HEAVY RAINFALL AND
INCREASED RUNOFF.

CLOSED LOW REMAINS OFF THE SOUTHERN CA COAST...AND APPEARS TO BE
EJECTING SLOWER THAN MODEL SOLUTIONS INDICATED. ADDITIONALLY A SPOKE
OF ENERGY IS CURRENTLY ROTATING INTO THE BASE OF THE TROUGH WHICH
WILL KEEP THE SOUTHERN PORTION OF THE LOW OFFSHORE A BIT LONGER
BEFORE IT PIVOTS ONSHORE AND MOVES INTO NV. THIS WILL LIKELY RESULT
IN A LONGER DURATION OF PRECIPITATION OVER AZ INTO SUNDAY MORNING.
HAVE INCREASED POPS/QPFS OVERNIGHT ESPECIALLY OVER THE HIGHER
TERRAIN.

FOR SUNDAY...THE CURRENT TROUGH FILLS AND HEADS EASTWARD. COOLER
DAYTIME TEMPERATURES AND BREEZY CONDITIONS WILL CONTINUE. MODELS
INDICATE WARMING TEMPS IN THE MID LEVELS TO STABILIZE
AIRMASS...ALTHOUGH SOME SHOWERS WILL STILL LINGER IN EASTERN
SECTIONS OF THE FORECAST AREA.

FOR MONDAY AND MUCH OF NEXT WEEK IT APPEARS WARMER DAYTIME
TEMPERATURES AND MAINLY CLEAR SKIES ARE IN STORE. THE ONLY EXCEPTION
WILL BE A SLIGHT CHANCE OF SHOWERS AND PARTLY CLOUDY SKIES ALONG THE
ARIZONA/NEW MEXICO BORDER ESPECIALLY TOWARD THE END OF THE WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT-NMRS SHRA AND TSRA WITH
CIGS AOB 4K FT AGL MAINLY WEST OF A LINE FROM KPGA-KINW-KPAN THROUGH
02Z...THEN SPREADING EASTWARD TOWARD THE NEW MEXICO BORDER THROUGH
THE EVENING AND OVERNIGHT. PRECIPITATION SHOULD TAPER OFF AFTER 06Z
OVER MUCH OF COCONINO AND YAVAPAI COUNTIES...BUT AREAS OF MVFR
CEILINGS WILL BE POSSIBLE THROUGH 13Z...ESPECIALLY OVER THE HIGHER
TERRAIN AND EASTERN SECTIONS OF THE FORECAST AREA. WINDS WILL
GENERALLY BE SOUTHERLY AT 10 TO 20 KT WITH GUSTS TO 35 KT THROUGH
02Z...WITH HIGHER GUSTS IN THE SHOWERS AND STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
800 PM MST YAVAPAI/GILA/SOUTHERN COCONINO COUNTIES.

&&

STAUDENMAIER/JJ
Hazardous weather outlook, Sep 22, 2:00 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
200 PM MST SAT SEP 22 2007

AZZ004>018-037>040-230300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
200 PM MST SAT SEP 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR YAVAPAI...NORTHERN
GILA...AND EXTREME SOUTHERN COCONINO COUNTIES UNTIL 8 PM MST. A LOW
PRESSURE SYSTEM OFF THE COAST OF SOUTHERN CALIFORNIA WILL MOVE
NORTHEASTWARD INTO SOUTHERN NEVADA OVERNIGHT. THIS WILL BRING
PERIODS OF RAIN WITH EMBEDDED THUNDERSTORMS TO MUCH OF NORTHERN
ARIZONA. RAIN AND THUNDERSTORMS HAVE ALREADY DEVELOPED IN YAVAPAI
AND WESTERN COCONINO COUNTIES AND WILL SPREAD EASTWARD THROUGH THE
DAY...REACHING THE EASTERN PORTIONS OF NORTHERN ARIZONA OVERNIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND
EVEN ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS YAVAPAI...NORTHERN GILA...AND EXTREME SOUTHERN COCONINO
COUNTIES THROUGH 800 PM MST. ELSEWHERE STORMS WITH HEAVY
RAIN...BRIEF GUSTY WINDS...AND SMALL HAIL WILL BE THE MAIN THREAT
TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 43 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
September 22, 2:45 PM MST
Where
Gila County, 9 mi S of Pine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.250, -111.450

Golf ball size (1.75 inches in diameter) hail reported along Highway 87 about nine miles south of Pine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60277.